• By Deborah Balzer

Vitamin E acetate not final answer in vaping illnesses and deaths, says Mayo Clinic expert

November 14, 2019
an out of focus blurred picture of an emergency ambulance crew

Vitamin E acetate, a synthetic form of vitamin E that is used as a diluent in vaping products, has been associated with the ongoing vaping injuries in the U.S., says the Centers for Disease Control and Prevention (CDC). "It's not the final answer, but it's an important step," says Dr. J. Taylor Hays, director of the Mayo Clinic Nicotine Dependence Center.

The CDC analyzed biological fluid obtained from the lungs of people who had confirmed vaping-associated lung injury, explains Dr. Hays. "This fluid was found to contain vitamin E acetate, which is a chemical that they had already found in many of the electronic cigarette liquids that had been analyzed several weeks ago. They confirmed that this chemical now is in the lungs of people who had used these vaping liquids in their devices."

Watch: Dr. J. Taylor Hays discusses vitamin E acetate

Journalists: Broadcast-quality sound bites with Dr. J. Taylor Hays are in the downloads at the end of the post. Please "Courtesy: Mayo Clinic News Network."

Vitamin E acetate is used as an additive in e-cigarettes and vaping products because it resembles THC oil.

"We know 80% to 90% percent of the vaping cases seem to be associated with THC, which is the chemical from marijuana that causes the high. THC-containing solutions are cut with or diluted with vitamin E acetate in many manufacturing processes," says Dr. Hays.

Vitamin E acetate is approved for use for some ingested medicines and supplements, and also more commonly in topical form. "We know in those forms, vitamin E acetate is safe, but it was never approved — never meant for heating it into an aerosol and sucking it into your lungs," says Dr. Hays.

He says it's important to understand that the vitamin E acetate in the e-cigarette fluid doesn't reveal what chemicals were inhaled by the people using these vaping devices. "It's in the liquid form and then you heat it to very high temperatures, and you aerosolize it. It changes the chemical constituents in that fluid."

Dr. Hays says there are two important takeaways on the latest news. "Research needs to continue. That will include continuing to analyze fluids from people who have lung injury, analyzing biological fluids from their lungs, looking at pathology from lungs of people who have biopsy or other tissue, and start trying to then put together the puzzle of what is it that's causing it. And it may not be one thing. It may be many different things."

The second big message for people, says Dr. Hays: "Don't vape. The best advice is quit if you're using and if you're not using, don't start."

For updated information on vaping illnesses and news, visit the CDC's outbreak website.

Related posts:

Please login or register to post a reply.